New York, 2008

Hail and Damaging Winds in New York, June 23, 2008

June 23, 2008 · NWS ALY · 7 events in 3 counties and zones

The combination of an approaching cold front from the west, and an unstable air mass in place led to the development of numerous showers and thunderstorms across eastern New York during Monday afternoon and evening on June 23rd, into the early morning hours of Tuesday June 24th. Some of these thunderstorms were severe, accompanied by strong winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

The combination of an approaching cold front from the west, and an unstable air mass in place led to the development of numerous showers and thunderstorms across eastern New York during Monday afternoon and evening on June 23rd, into the early morning hours of Tuesday June 24th. Some of these thunderstorms were severe, accompanied by strong winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 23, 9:29 AM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Jun 23, 9:29 AM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1029 AM EDT MON JUN 23 2008

.SYNOPSIS...
AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL CONTINUE TO SLOWLY MOVE
ACROSS THE REGION TODAY THROUGH TUESDAY. IT IS EXPECTED TO BRING
SHOWERS AND THUNDERSTORMS TO OUR AREA THROUGH TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
SOME PARTIAL CLEARING TAKING PLACE...AND SPREADING EAST. MAIN
UPPER IMPULSE STILL PLODDING ALONG IN THE GREAT LAKES...AND MASIN
UPPER JET SEGMENT WILL BE TRACKING THROUGH THE NORTHEAST U.S.
THIS AFTERNOON AND NIGHT. OUR REGION WILL BE IN SOME DEGREE OF A
LEFT-EXIT REGION OF THE STRENGTHENING UPPER JET SEGMENT. EVIDENCE
OF THE UPPER JET SEGMENT IN THE UPPER AIR DATA. NOT MUCH OF A
BOUNDARY LAYER THERMAL GRADIENT IN THE UPPER AIR DATA...BUT FAIRLY
WELL-DEFINED COOLING ALOFT SEEN ADVECTING EAST.

AREA 12Z SOUNDINGS SUGGEST LOWER TO MID 70S AS CONVECTIVE
TEMPERATURES...AND MODIFIED SOUNDINGS SHOW CAPES BETWEEN 1200-1800
J/KG. SOME LOW-LEVEL SHEAR SEEN IN ALB 12Z SOUNDING...BUT
UPSTREAM...MUCH LESS LOW-LEVEL SHEAR...AND BOUNDARY LAYER WINDS
RELATIVELY LIGHT...REDUCING SOME OF THE LOW-LEVEL FORCING. MID-
LEVEL DRYING/COOLING AND DEEPER SHEAR...THROUGH MID-LEVELS...WHERE
A WIND MAX WILL TRACK THROUGH THE REGION...SHOULD SUPPORT SOME
ORGANIZED CONVECTION THIS AFTERNOON AND EVENING. SURFACE WIND
SHIFT INDICATED BY GUIDANCE LATE THIS AFTERNOON AND THIS
EVENING...ALONG WITH SLIGHT DROP IN DEW POINTS...SUGGESTS SOME
SURFACE FORCING AND SUPPORT FOR CONVECTION.

LIFTED CONDENSATION LEVELS SUGGEST A BIT HIGH...ABOVE 900 MB...SO
TORNADO THREAT SEEMS MINIMIZED...BUT SOME SCATTERED SEVERE WIND
AND HAIL POSSIBLE. SATELLITE PICTURES SHOWING A BAND OF ENHANCED
CLOUD COVER IN CENTRAL NY INTO CENTRAL PA...WHICH COULD BE THE
FOCUS FOR INITIAL DEVELOPMENT THIS AFTERNOON. ANOTHER AXIS OF
MOISTURE AND INSTABILITY SEEMS TO BE FROM LAKE ERIE SOUTH...ALONG
THE WESTERN SLOPES OF THE APPALACHIANS...THAT WILL WORK EAST
THROUGH THE DAY. SUCH SUBTLE SMALL-SCALE UPPER FEATURES ARE
DIFFICULT TO DISCERN IN THE COARSE UPPER AIR NETWORK...AND MODELS
HAVING EQUALLY HARD TIME DEPICTING DEFINITIVE FEATURES TO
TRACK...SO STAY TUNED TO SEE WHERE CONVECTION ACTUALLY
TRIGGERS...AND TRACKS. VIL OF THE DAY BASED ON SEVERE HAIL
REPORTS LAST NIGHT...AND COOLER AIR ALOFT BUILDING IN THROUGH
TODAY...LOOKS TO BE MID TO UPPER 40S. SEE SWODY1 FOR MORE DETAILS
ABOUT SEVERE WEATHER THREAT.

CURRENT FORECASTED SKY COVER...WITH PERIODS OF CLOUDS AND
SUN...AVERAGING MOSTLY CLOUDY...AND HIGHS IN 70S TO LOWER 80S
CONSISTENT WITH CURRENT DATA AND TRENDS.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
TROUGH WILL CONTINUE TO SLOWLY MOVE ACROSS THE REGION TONIGHT AND
TUESDAY...BUT MOISTURE WILL BE A LITTLE LESS AND CONDITIONS SOMEWHAT
MORE STABLE...SO HAVE INCLUDED THE CHANCE OF SHOWERS AND
THUNDERSTORMS DURING THIS PERIOD...BUT NO ENHANCED WORDING.

DRIER AIR MOVES IN TUESDAY NIGHT WITH DRY WEATHER PERSISTING INTO
WEDNESDAY.

HIGHS IN THE 70S TO AROUND 80 ONCE AGAIN ON TUESDAY. WARMER ON
WEDNESDAY WITH MORE SUNSHINE WHEN HIGHS WILL BE BETWEEN 75 AND 85.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
DUE TO ONGOING CONVECTION AND SEVERE WEATHER WARNINGS...SIMPLY
POPULATED WITH GMOS GUIDANCE OFF THE GFS. GENERALLY DRY WEATHER
THURSDAY AND FRIDAY WITH HIGHS IN THE MID 70S TO LOWER 80S...BUT
HAVE INCLUDED SLIGHT CHANCE POPS. BETTER CHANCE OF SHOWERS AND
THUNDERSTORMS SATURDAY AND SUNDAY WITH HIGHS IN THE 70S.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
ACTIVE MORNING CONTINUES WITH LARGE BATCH OF SHOWERS WITH EMBEDDED
THUNDER MOVING ACROSS AREAS NORTH OF KALB...INCLUDING KGFL. IFR
CONDS AS WELL AS THUNDER/LIGHTNING WILL OCCUR IN VICINITY OF KGFL
THROUGH ABOUT 13Z BEFORE DIMINISHING. A CELL OR TWO MAY GRAZE KALB
DURING THIS TIME AS WELL...BUT THIS IS LESS CERTAIN. WILL INCLUDE A
VCTS UNTIL 13Z AT THIS TIME AND WILL MONITOR FOR POSSIBLE
AMENDMENTS. MUCH OF THE CONVECTIVE ACTIVITY SHOULD STAY NORTH OF
KPOU THROUGH MID MORNING...HOWEVER SHOWERS/T-STORMS ARE EXPECTED TO
RE-DEVELOP ACROSS THE AREA BY LATE MORNING AS ANOTHER DISTURBANCE
ROTATES AROUND THE UPPER LEVEL TROF CENTERED OVER THE GREAT LAKES.
TIMING WILL BE DIFFICULT THROUGH THE AFTERNOON AND EARLY EVENING
HOURS...SO WILL MAINTAIN VCSH WITH CB CLOUD GROUP WITH POTENTIAL FOR
SCATTERED TSRA. WILL FORECAST PREVAILING VFR CONDS...HOWEVER
MVFR/IFR CERTAINLY POSSIBLE WITHIN ANY STORMS...AS WELL AS GUSTY
WINDS. SOME LOW LEVEL STRATUS WITH MVFR CIGS SHOULD SCOUR SOMEWHAT
BY MID MORNING. WINDS WILL GENERALLY BE S-SW AROUND 5 TO 10 KTS
TODAY...BUT HIGHER GUSTS WILL OCCUR IN AND NEAR T-STORMS.

OUTLOOK...
MON NIGHT/TUE MORNING...POSS IFR DUE TO FOG/LOW CIGS.
TUE...VFR...CHC OF PM -SHRA/-TSRA.
WED/THU...VFR...NO SIG WX.
FRI...VFR...CHC -SHRA/-TSRA.

&&

.FIRE WEATHER...
AN UPPER LEVEL TROUGH WILL CONTINUE TO SLOWLY MOVE ACROSS THE REGION
THROUGH TUESDAY. IT IS EXPECTED TO BRING SHOWERS AND THUNDERSTORMS
TO OUR AREA THROUGH TUESDAY. DRIER WEATHER IS EXPECTED WEDNESDAY.

RH VALUES WILL ONLY FALL TO BETWEEN 50 AND 70 PERCENT THIS AFTERNOON
AND TUESDAY AFTERNOON. RH WILL RECOVER TO NEAR 100 PERCENT TONIGHT
AND TUESDAY NIGHT.

SOUTH OR SOUTHWEST WINDS OF 5 TO 15 MPH WILL OCCUR TODAY...WITH
GUSTS IN EXCESS OF 30 MPH POSSIBLE WITH ANY THUNDERSTORMS.

&&

.HYDROLOGY...
VERY HEAVY RAIN IS ONCE AGAIN POSSIBLE TODAY AND THIS EVENING DUE TO
FAVORABLE SYNOPTIC CONDITIONS AS A STRONG UPPER LEVEL TROUGH MOVES
ACROSS THE REGION. UNSTABLE ATMOSPHERE WILL ALSO ADD TO THE HIGH
POTENTIAL RAINFALL RATES. THE MAIN INHIBITOR TO POTENTIAL FLASH
FLOODING WILL BE THE RELATIVELY FAST MOTION OF ANY THUNDERSTORMS
THAT OCCUR...GENERALLY MOVING AT 25 TO 30 MPH. AS A RESULT...HAVE
NOT ISSUED A FLASH FLOOD WATCH AT THIS TIME SINCE IT IS DIFFICULT TO
PINPOINT ANY SPECIFIC AREAS...AND DID NOT WISH TO BLANKET THE ENTIRE
FORECAST AREA FOR A LONG PERIOD OF TIME.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...NAS
NEAR TERM...NAS
Hazardous weather outlook, Jun 23, 9:41 AM EST, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1041 AM EDT MON JUN 23 2008

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-241100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
1041 AM EDT MON JUN 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS
EVENING AHEAD OF AN OCCLUDED FRONT. DAMAGING WINDS IN EXCESS OF
60 MPH AND HAIL LARGER THAN PENNIES WILL BE THE MAIN THREATS WITH
ANY SEVERE THUNDERSTORMS. ANY THUNDERSTORMS COULD CONTAIN FREQUENT
LIGHTNING. THUNDERSTORMS WILL BE TRACKING NORTHEAST AT 30 TO 40
MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS DURING THE AFTERNOONS OF
TUESDAY...SUNDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

In the hours before

Special weather statement, Jun 23, 5:59 AM EST, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
659 AM EDT MON JUN 23 2008

VTZ014-015-231130-
EASTERN WINDHAM VT-WESTERN WINDHAM VT-
659 AM EDT MON JUN 23 2008

...A STRONG THUNDERSTORM IN WINDHAM COUNTY...

AT 657 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WIND
GUSTS UP TO 40 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS
STORM WAS LOCATED 9 MILES SOUTH OF WILMINGTON...OR ABOUT 13 MILES
EAST OF NORTH ADAMS...AND MOVING NORTHEAST AT 50 MPH.

THE THUNDERSTORM WILL BE NEAR...
WILMINGTON BY 705 AM EDT
NEWFANE BY 720 AM EDT

GJM
Local storm report, Jun 23, 9:19 AM EST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBANY NY
1019 AM EDT MON JUN 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND GST     HERKIMER                43.51N 74.82W
06/22/2008  E60.00 MPH       HERKIMER           NY   TRAINED SPOTTER

&&

FRUGIS
Special weather statement, Jun 23, 9:57 AM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1057 AM EDT MON JUN 23 2008

NYZ064>066-231600-
EASTERN ULSTER NY-WESTERN DUTCHESS NY-EASTERN DUTCHESS NY-
1057 AM EDT MON JUN 23 2008

...A STRONG THUNDERSTORM IN ULSTER AND DUTCHESS COUNTIES...

AT 1053 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...FREQUENT
LIGHTNING.  THIS STORM WAS LOCATED NEAR MARLBORO...OR ABOUT OVER
NEWBURGH...AND MOVING NORTHEAST AT 22 MPH.

THE THUNDERSTORM WILL BE NEAR...
MARLBORO BY 1105 AM EDT
WAPPINGERS FALLS BY 1110 AM EDT
MYERS CORNER BY 1115 AM EDT
RED OAKS MILL AND POUGHKEEPSIE BY 1120 AM EDT
FAIRVIEW BY 1125 AM EDT
PLEASANT VALLEY BY 1140 AM EDT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Dutchess

When
June 23, 11:20 AM EST
Where
Dutchess County, 0.86 mi SE of Beekman
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.610, -73.710

Several trees and wires were downed in Beekman due to strong thunderstorm winds. Damage to a home was reported from downed trees.

Heavy Rain, Dutchess

When
June 23, 11:20 AM EST
Where
Dutchess County, Beekman
Reported by
Law Enforcement
Coordinates
41.620, -73.720

Urban flooding was reported as blocking northbound and southbound traffic on the Taconic State Parkway between Beekman Road and Route 82 due to heavy rainfall from a thunderstorm.

Hail, Herkimer

When
June 23, 6:40 PM EST
Where
Herkimer County, 0.86 mi SE of East Frankfort
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
43.010, -75.040

Quarter size hail was reported near Ilion during a thunderstorm.

Hail, Herkimer

When
June 23, 6:49 PM EST
Where
Herkimer County, 0.86 mi NE of Mohawk
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
43.030, -74.990

Quarter size hail was reported near Herkimer during a thunderstorm.

Hail, Dutchess

When
June 23, 8:15 PM EST
Where
Dutchess County, 0.52 mi E of Webatuck
Measured
0.75 in hail
Reported by
Public
Coordinates
41.650, -73.560

Penny size hail was reported in Wingdale during a thunderstorm. In addition, trees were reported down due to strong thunderstorm winds.

Thunderstorm Wind, Dutchess

When
June 23, 8:15 PM EST
Where
Dutchess County, Wingdale
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.650, -73.580

Trees were reported down due to strong thunderstorm winds in Wingdale.

Hail, Columbia

When
June 23, 11:05 PM EST to 11:10 PM EST
Where
Columbia County, Mellenville
Measured
0.88 in hail
Reported by
Public
Coordinates
42.250, -73.670

Penny to nickel size hail was reported in Mellenville during a thunderstorm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116901, 116908, 116902, 116903, 116904, 116906, 116905.